Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)


A note on matrix solutions to $ A=XY-YX$

Author: Charles R. Johnson
Journal: Proc. Amer. Math. Soc. 42 (1974), 351-353
MSC: Primary 15A24
MathSciNet review: 0332826
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that a square matrix A can be written as a commutator $ XY - YX$ if and only if $ {\operatorname{Tr}}(A) = 0$. In this note it is shown further that for a fixed A the spectrum of one of the factors may be taken to be arbitrary while the spectrum of the other factor is arbitrary as long as the characteristic roots are distinct. The distinctness restriction on one of the factors may not in general be relaxed.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A24

Retrieve articles in all journals with MSC: 15A24

Additional Information

PII: S 0002-9939(1974)0332826-1
Keywords: Commutator, trace, eigenvalues, positive definite
Article copyright: © Copyright 1974 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia